At least 4 overdose deaths since Thursday linked to possible fentanyl contamination: Toronto police
Police are warning fentanyl may be mixed with street drugs
Toronto police say there have been four overdose-related deaths and 20 overdoses in the city since Thursday and are continuing their warning about a possible round of contaminated street drugs.
Police suspect that some batches of heroin are laced with fentanyl, according to a news release.
Harm reduction worker Walter Cavalieri said that's become an increasing risk.
- At least 7 drug overdoses in Durham region this weekend
- Ontario does not keep stats on fentanyl deaths caused through prescription use
"I'm not surprised, he said. "I'm very sad about it, and disappointed.
"I'm really disappointed that we as a city are not taking more actions. This is may be the new normal."
Police say the latest death happened Saturday afternoon when a woman was found in a stairwell in Regent Park, near Queen Street East and Trefann Street.
She was pronounced at the scene with the initial investigation suggesting her death was drug-related.
While police say it's too early to determine if her death was fentanyl-related, they have noted similarities with other cases.
Investigators are asking anyone with information to come forward.